57 year old female CC: Shortness of breath and chest pressure

Here's an interesting case study from a faithful reader from Ann Arbor, MI who wishes to remain anonymous.

Patient information

Age: 57

Gender: F

Chief complaint: SOB and Chest pressure constant 9/10 which woke her from sleep. Pt also vomited when she woke up and hands tingle. No radiation and nothing makes pain better or worse.

Medical history: Triple bypass x 2 years, Renal Failure, HTN, High cholesterol, Diabetic type 2, family hx of MI, constant vertigo.

Medications: Zoloft, Lisinopril, Rengel, Plaquenil, Levothroid, Plavix, Sodium Bicarb, Coreg, Nephro, Prilosec, ASA, Norco, Leverin, Novalog.

Allergies: Codine, Toradal

Vital signs: 

  • HR 77
  • BP 143/84
  • RR 18
  • BGL 298
  • Skin PWD, Cap-refill >0.2sec

12-lead ECGs are captured about 30 minutes apart.

Physical exam

  • Denies HA or nausea
  • Eyes: PERAL
  • BS: Clear x4, chest = rise/fall, SAT 100 on 6lp NC, speaking full sentences, breathing non-labored
  • ABD: No c/o pain soft non-tender x4, with no rigidity.
  • No edema noted
  • Amputation above knee L-leg
  • Smoker, quit x 8 years

 

Questions:

What do you think about the 12-lead ECGs?

What is the most likely cause of the ST-depression and T-wave inversion?

19 Comments

  • Brandon O says:

    My eyes aren't what they once were. Is that an S wave in V1 I espy running so deep that it looks like an S in V3?

  • Shalom says:

    Most likely: LVH…
    Her history seems a bit suspicious, but the ecg seems like normal LVH.
    differencial diagnosis: i might be going out on a limb here but,some medications(quinidine..)can cause QT prolongation minor depression and U waves(not really sure about the u waves as the ecg is not that clean)

  • ralph jackson says:

    Spetal wall MI with old and new injury

  • Cathy Rowley says:

    Most likely it's the Plaquenil!  Such an ugly medicine!  Patient's medical history doesn't include a reason for it!  Possibly arthritis, possibly lupus…. but the history isn't clear!

  • Shalom says:

    that very well could be!
    “Cardiac
    manifestations occur early in
    hydroxychloroquine overdose and cardiac arrest may be the presenting sign
    in acute toxicity. Other ECG findings include U waves, depression of the ST segment, and flattened or inverted T waves”-Children’s Hospital of Michigan Regional Poison Control Center

  • Will Adams says:

    LVH, Septal injury unknown age, check rt side. Can't rule out MI so treat and transport as if it is. 
     

  • Nick Adams says:

    ECG Interpretation: SR @ 78 bpm. Normal axis. LVH with probable LAE. U-waves present. TW inversions in the anterolateral and inferior leads.  QTI – 0.40
    Since I have no labs prehospitally, I'd be obligated to treat this condition as an ACS. Given the ECG findings of TW inversions and U-waves, pt presentation of SOB and "tingely hands", dialysis pt, and medications, I would be highly suspecious of Hypocalcemia.
    Before treating for ACS, I'd transmit the 12 lead to the ED, call med control to give the pt's PMH S/S and meds.  Then discuss a treatment plan for ACS vs. Hypokalemia.

  • rob says:

    EKG Interp: NSR based on upright P waves in lead I,II,III, & avf and inverted p wave in avr. ST Elevation in lead avr & v1 w/ ischemic patterns in many other leads, consider lmca stenosis.
    I'm not seeing the criteria matching LVH…

  • rob says:

    Does look like some type of repolarization abnormality, but based on her impression and cardiac history I would immediately assume ichemia… For LVH, criteria is v1/v2 & v5/v6 > 35mm or avl > 11mm, is there any other criteria that i'm missing?
    Treatment: ACS… Patient has chest pressure 9/10, significant cardiac history, absolutely treat, no questions asked…
    Cheers!

  • Mark says:

    Based on her history (appears relatively immobile amongst other things) I'd  also be concerned she might be having a pulmonary embolism.

  • Rob says:

    Mark, I was thinking the same thing. but not seeing anything conclusive on the 12 lead such as inferior w/ anterior inverted t waves, Right ventricular strain/Incomplete RBBB/RBBB, RVH, s1q3t3…

  • Brandon O says:

    Those saying LVH, take a careful look at the precordials — do those voltages really impress you, or is it only a very deep S wave in V1 that's overwriting on several leads?

  • Dave B says:

    I agree with Brandon that V1 is very odd with a very deep s wave…and that the other leads don't look like LVH… pt has many comorbid factors, but widespread t wave inversion with slight st depression in lateral leads could be subendocardial ischemia.. also of note, the two 12 leads were 30 minutes apart, and there do not seem to be dynamic changes.

  • Shalom says:

    Brandon O, it's not only the voltages that impress me, this ecg showes classic signs of being a STEMIMIC with widespread discordance and asssymetrical T waves that point to LVH.

  • Brandon O says:

    Shalom, I don't necessarily disagree; I am especially swayed by the lack of changes between serial tracings. I'm not sure if the voltage criteria for LVH are met, but as usual I don't care very much; it's never really LVH vs. not-LVH, it's MI vs. not-MI. However, I find the exceptionally large voltages in one lead with normal voltages in all contiguous leads very unusual and am curious what could explain it. (Possibly artifact, I suppose…)
    As far as discordance, though, note that III and V3 are technically concordant IF you're using a "terminal deflection" definition (not if you're using the dominant deflection, however; and Tom would rightly say to distrust this finding in a transitional lead anyway).

  • Brandon O says:

    Just on an unrelated note, I agree that PE will need to be ruled out, as does a thoracic aortic dissection / aortic arch aneurysm.

  • FL-Medic says:

    With ST depression in 7 or more leads ( 8 in this case)  and ST elevation in AVR, V1 and V2, it would suggest proximal Left main occlusion  "widow maker" or 3 vessel diease.

  • FL-Medic says:

    Forgot to include that the rule is ST depression in 7 or more leads  and STE in AVR, V1-V2 w/o LVH... Never mind.. LVH is present.

  • Dr Saad says:

     ?inferior+lateral subendocardial Ischaemia most probably … 

    LVH is not evident in the Ecg , since the axis is normal and the tallest 2 "R" waves combined are less than 35 mm .. 
    No probable signs of LVF as well . 

    The patient had CABG in the past , although the Risk factors for re-infarct are quite high . 

     

1 Trackback

Leave a Reply

Your email address will not be published. Required fields are marked *